Colorado, 2006Flash Flood in Colorado, August 18, 2006
August 18, 2006 · NWS GLD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 12:38 PM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 18, 12:38 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT FRI AUG 18 2006
.SHORT TERM... (TONIGHT - MONDAY)
VERY MOIST TROPICAL AIR MASS CONTINUES TO BE IN PLACE ACROSS THE
HIGH PLAINS WITH SOUTHWEST FLOW AROUND LARGE RIDGE CENTERED OVER THE
SOUTHERN PLAINS. DESPITE THE LACK OF GOOD UPPER FORCING
TONIGHT...COLD FRONT/POST FRONTAL LOW LEVEL UPSLOPE FLOW SHOULD BE
MORE THAN SUFFICIENT TO INITIATE WIDESPREAD SHOWER AND
THUNDERSTORMS. HAVE BUMPED UP POPS ACCORDINGLY. FLASH FLOOD WATCH
SEEMS APPROPRIATE GIVEN LOCALLY HEAVY RAIN THAT HAS OCCURRED IN
THOSE AREAS THE PAST FEW DAYS. MAY END UP EXTENDING IT PAST
06Z...SINCE RAIN WILL BE LINGERING WELL INTO SATURDAY. EXPECT RAIN
TO GRADUALLY END SATURDAY AFTERNOON AND SATURDAY EVENING FROM
NORTHEAST TO SOUTHWEST.
PRECIPITATION FORECAST FOR MONDAY AND TUESDAY NOT CLEAR CUT. AT THE
SURFACE...HIGH PRESSURE WILL SHIFT EASTWARD AND THE RETURN
CIRCULATION WILL ENSURE AT LEAST SOME LOW LEVEL MOISTURE ADVECTION
FROM THE SOUTHEAST. 500MB FLOW WILL BE WEAK/ZONAL ON
SUNDAY...TRANSITIONING TO NORTHWEST ON MONDAY. THERE ARE HINTS OF
PVA BOTH DAYS...BUT HARD TO SAY IF THIS IS AN ARTIFACT OF MODEL
CONVECTIVE PARAMETERIZATION FROM THE PREVIOUS COUPLE OF DAYS. AIR
MASS DOES APPEAR TO DRY OUT ON MONDAY...AS FORECAST BY 700MB THETA-E
AND 700-850MB RH. BOTTOM LINE IS THAT WILL CARRY A SLIGHT CHANCE FOR
PRECIPITATION ON SUNDAY...BUT PLAY IT CONSERVATIVELY DRY FOR MONDAY.
OFFICIAL FORECAST ALREADY REFLECTS THIS THINKING SO LITTLE IF ANY
CHANGE WAS MADE.
TEMPERATURES...CLOUDINESS ON SATURDAY WILL KEEP HIGHS ON THE COOL
SIDE. SUNDAY AND MONDAY EXPECT MORE SUN...BUT WITH 850MB
TEMPERATURES ONLY RECOVERING TO THE UPPER TEENS/LOWER 20S CELSIUS
STILL EXPECT SLIGHTLY BELOW/NEAR NORMAL TEMPERATURES.
.LONG TERM... (TUESDAY - FRIDAY)
LONGWAVE PATTERN WILL BE UNDERGOING A CHANGE THIS PERIOD. RIDGE
WHICH HAS BEEN SITTING ACROSS THE SOUTHERN PLAINS FORECAST TO
RETROGRADE TO THE DESERT SOUTHWEST AREA. THIS WILL PROMOTE A
NORTHWEST FLOW ALOFT OVER THE LOCAL AREA. A STRONG NORTHERN STREAM
SYSTEM WILL MOVE ACROSS CENTRAL CANADA. THIS SYSTEM WILL EJECT A
SERIES OF SHORTWAVE TROUGHS INTO THE NORTHWEST FLOW. ALTHOUGH THE
GFS AND ECMWF ARE NOT ENTIRELY IN AGREEMENT ON THE DETAILS...THE
ECMWF NOTABLY STRONGER WITH THE RIDGING ACROSS THE CENTRAL
PLAINS...BOTH MODELS SHOW A SURFACE BOUNDARY MOVING ACROSS THE AREA
IN THE PERIOD WEDNESDAY NIGHT THROUGH THURSDAY. AS A RESULT WILL
HAVE SOME MENTION OF PRECIPITATION THOSE PERIODS. POST FRONTAL LOW
LEVEL UPSLOPE REGIME WILL BE IN PLACE ACROSS THE HIGH PLAINS FOR THE
END OF THE EXTENDED PERIOD. NORTHWEST FLOW ALOFT ALSO CONTINUES WITH
POSSIBLE EMBEDDED SHORTWAVES. THIS COMBINATION USUALLY SPELLS
PRECIPITATION...AND INDEED GFS BREAKING OUT A CONVECTIVE BLOB AT THE
END OF DAY 7. ALTHOUGH CONFIDENCE IN MODEL QPF OUTPUT AT THAT TIME
RANGE NOT VERY HIGH...THE PATTERN WARRANTS AT LEAST A SLIGHT CHANCE
MENTION OF THUNDERSTORMS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
KSZ016-KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.
NE...NONE.
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ092.
&&
JDKHazardous weather outlook, Aug 18, 9:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI AUG 18 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT FRI AUG 18 2006 /1045 AM MDT FRI AUG 18 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AS IT
MOVES ACROSS THE TRI-STATE AREA THIS AFTERNOON. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL TO THE SIZE
OF NICKELS AND WIND GUSTS TO 55 MPH. STORM MOTIONS WILL GENERALLY
BE TO THE SOUTHWEST AT LESS THEN 10 MPH...PROMOTING LOCALLY HEAVY
RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING. THE GREATEST
THREAT FOR THE ABOVE MENTIONED WEATHER WILL EXTEND ROUGHLY FROM
MCCOOK NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS AND KIT CARSON
COLORADO.
THIS AREA OF THUNDERSTORMS AND HEAVY RAIN WILL SHIFT SOUTH TOWARD
EVENING AND INTO THE OVERNIGHT HOURS. LOCAL AREAS SOUTH OF A LINE
FROM KIT CARSON COLORADO TO HILL CITY KANSAS RECEIVED HEAVY RAIN
OVER THE PAST FEW DAYS. FURTHER RAIN IN THESE AREAS WILL PRODUCE
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT
SOUTH OF INTERSTATE 70. STORMS ARE NOT EXPECTED TO BE SEVERE...
BUT WILL PRODUCE DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...RAINFALL
REPORTS WOULD BE APPRECIATED.
DDT
In the hours before
Local storm report, Aug 18, 3:41 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 13 ESE ATWOOD 39.74N 100.82W
08/18/2006 E0.75 INCH RAWLINS KS PUBLIC
&&
SBLAIRLocal storm report, Aug 18, 4:07 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 2 E EDMOND 39.63N 99.78W
08/18/2006 E60 MPH NORTON KS PUBLIC
0455 PM HAIL 2 WNW INDIANOLA 40.25N 100.45W
08/18/2006 E0.75 INCH RED WILLOW NE PUBLIC
&&
SBLAIRLocal storm report, Aug 18, 4:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 NW INDIANOLA 40.25N 100.43W
08/18/2006 E0.88 INCH RED WILLOW NE PUBLIC
&&
SBLAIRLocal storm report, Aug 18, 4:59 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 9 NNE HOXIE 39.48N 100.37W
08/18/2006 E60 MPH SHERIDAN KS PUBLIC
0.88 INCH HAIL AND 60 MPH WIND GUSTS
&&
SBLAIRLocal storm report, Aug 18, 5:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 9 N ATWOOD 39.94N 101.04W
08/18/2006 E1.00 INCH RAWLINS KS PUBLIC
0605 PM TSTM WND DMG 9 N ATWOOD 39.94N 101.04W
08/18/2006 RAWLINS KS PUBLIC
POWER POLES BLOWN DOWN ON HIGHWAY 25
&&
SBLAIRLocal storm report, Aug 18, 5:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 5 SE STRATTON NE 40.10N 101.16W
08/18/2006 E1.00 INCH HITCHCOCK NE PUBLIC
&&
SBLAIRFlash Flood, Kit Carson
- When
- August 18, 6:00 PM MST to 9:00 PM MST
- Where
- Kit Carson County, 14 mi SSE of Burlington
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
One and a half feet of water running over County Road C. Six to eight inches of water running across County Road 54.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 18 to 24, 2006$20 million · 3 events
- Damaging Wind in South Dakota, August 18, 20061 injured · $500,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Nebraska, August 18 to 19, 2006$175,000 · 52 kt wind · 4 events
- Flash Flooding in Kansas, August 18 to 19, 2006$175,000 · 2 events
- High Surf in Delaware, August 18, 20066 injured · 1 event
- Hail and Damaging Winds in Kansas, August 18, 2006$40,000 · 1.25 in hail · 10 events
- Flash Flood in South Dakota, August 18, 2006$50,000 · 1 event
- Damaging Wind in Missouri, August 18, 2006$20,000 · 52 kt wind · 1 event
- Heavy Rain in Kansas, August 18, 200611 events
- Flash Flood and Heavy Rain in New Mexico, August 18, 20061 injured · 2 events
- Hail and Damaging Winds in Kansas, August 18, 2006$1,000 · 1 in hail · 9 events
- Heavy Rain in Puerto Rico, August 18 to 19, 20065 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533013.